Thunderstorm Wind, Stoddard
- When
- September 12, 5:52 PM CST
- Where
- Stoddard County, Bloomfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 36.900, -89.920
A few trees were blown down.
An upper-level low drifted slowly eastward across the northern Plains, with a band of moderately strong southwesterly flow aloft overspreading portions of the mid Mississippi Valley. A cold front also moved eastward across this region, providing the focus for a line of showers and a few thunderstorms during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An upper-level low drifted slowly eastward across the northern Plains, with a band of moderately strong southwesterly flow aloft overspreading portions of the mid Mississippi Valley. A cold front also moved eastward across this region, providing the focus for a line of showers and a few thunderstorms during the evening. Vertical wind shear was sufficient for some convective organization, with gusty winds. However, weak temperature lapse rates limited the coverage and intensity of strong storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 12, 5:32 PM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 632 PM CDT Sat Sep 12 2020 .UPDATE... Updated aviation section for 00z taf issuance && .SHORT TERM...(Tonight through Sunday night) Issued at 328 PM CDT Sat Sep 12 2020 KPAH got up to 89 degrees by midday which was the hottest site around, and the cluster of storms that moved through just after 18Z was by far the strongest cluster of the day. However, even it did not have that much lightning with it. The cirrus canopy covers much of the region and the activity has weakened as it moved northeast toward the EVV Tri State. This cluster will reach the Tri State in the next couple of hours, but may only give a glancing blow to the city of Evansville. Owensboro will likely get a decent period of thunder with it. This convection has produced copious rainfall, so with even rather brief downpours, drainage systems may briefly become overwhelmed. There still is some sunshine over much of southeast Missouri and southern Illinois, so we should see scattered showers and thunderstorms intensify a bit as they spread/develop over those areas through sunset. At least maybe there will be a bit more thunder. Will have to watch for localized heavy rainfall with some potential for training and possibly some near severe wind gusts out of the strongest cells per the latest SPC outlook. All of the convection should weaken by sunset, leaving mostly scattered showers through the evening. The main cold front is still back across Kansas at this time, and will come through our region overnight and early Sunday morning. Scattered showers will continue along whatever boundaries remain over the area ahead of the front tonight. As the front arrives, and the upper system approaches, there may be an uptick in convection over the southern Pennyrile in the pre-dawn hours and into early Sunday morning. The front should clear the Pennyrile by 15Z, and the convective potential will dwindle to nothing by afternoon. Sunday night the latest tropical system will approach the northern Gulf Coast due south of our region, and that will allow stronger northeasterly flow to develop over our region, as the front to our south effectively washes out. This will finally bring in much cooler and drier air to the entire region. Low temperatures over southern Illinois and southeast Missouri should drop well into the 50s by sunrise Monday morning. .LONG TERM...(Monday through Saturday) Issued at 328 PM CDT Sat Sep 12 2020 The long term begins with northwesterly flow aloft with a ridge to the west and a retreating trough to the northeast. Surface high pressure will be centered near the Upper Peninsula of Michigan bringing northeasterly flow to the Quad State region along with dry and relatively cool conditions. Highs Monday will be in the lower half of the 80s. The main weather feature of concern will be a tropical system expected to be a higher end tropical storm or low end hurricane as it reaches the Gulf Coast between SE Louisiana and the Florida Panhandle early in the week. This storm is expected to significantly slow down near the coast. The outermost precip bands could bring showers and a storm or two to the area Wednesday. Models point to a surface low near the Great Lakes Wednesday that moves towards Quebec for Thursday. A trailing cold front associated with this low is projected to cross the Quad State on Thursday and will help steer the tropical system northeastward. Shower and storm chances Thursday are from the Gulf storm and the frontal passage. At this time, it appears that rainfall is most likely to be on the order of an inch, though if the storm track were to shift northwestward, more significant rainfall totals will be possible, particularly in Western Kentucky. After some slight chance remnant showers during the day Friday, conditions will clear up and begin to dry out for next weekend. && .AVIATION... Issued at 632 PM CDT Sat Sep 12 2020 A broken line of thunderstorms from about kmvn to kcgi at 23z will gradually weaken as it moves east. The 00z tafs do not contain thunder at kpah/kevv/kowb, but the line could stay intact enough to produce mvfr conditions at those sites. Otherwise, mainly vfr conditions will continue through 06z. There will likely be another round of low stratus and fog late tonight. LIFR conditions are forecast around sunrise at most sites. A weak cold front will move southeast across the taf sites on Sunday morning. The north winds behind the front along with solar heating should dissipate the stratus and fog rather quickly. VFR conditions are forecast behind the front in the afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...ATL AVIATION...MY
Hazardous Weather Outlook National Weather Service Paducah KY 333 PM CDT Sat Sep 12 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 333 PM CDT Sat Sep 12 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected over the entire region through sunset. A localized damaging wind gust cannot be completely ruled out from Perryville Missouri to Fairfield Illinois, but locally heavy rainfall and lightning will be the primary concerns across the region. A slight chance of thunderstorms will linger across the region tonight, mainly over southwest Indiana and west Kentucky. A brief heavy downpour and lightning will be the primary concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms cannot be ruled out over the southern Pennyrile in west Kentucky Sunday. Locally heavy rainfall and lightning will be the primary concerns. Isolated to scattered thunderstorms are possible Wednesday through Thursday night. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS/ATL
The Paducah radar (KPAH), 104 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912694.